Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO

August 8, 2019Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2019, 6:23 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 6:23 PM MDT (00:23 UTC)
Expired
Aug 8, 2019, 7:04 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS55 KBOU 090023
SVRBOU
COC039-073-090115-
/O.NEW.KBOU.SV.W.0201.190809T0023Z-190809T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
623 PM MDT Thu Aug 8 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elbert County in east central Colorado...
  Southwestern Lincoln County in east central Colorado...

* Until 715 PM MDT.

* At 622 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles north of Kutch to 7 miles east of Rush, or
  along a line extending from 23 miles southwest of Limon to 46 miles
  east of Colorado Springs, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Forder, Kutch and Punkin Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement 
agency. They will send your report to the National Weather Service 
office in Denver Colorado.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3865 10405 3893 10406 3907 10405 3907 10364
      3865 10365
TIME...MOT...LOC 0022Z 318DEG 21KT 3897 10390 3882 10396 

HAIL...0.88IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
771 
WWUS55 KBOU 090104
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
704 PM MDT Thu Aug 8 2019

COC039-073-090113-
/O.CAN.KBOU.SV.W.0201.000000T0000Z-190809T0115Z/
Elbert CO-Lincoln CO-
704 PM MDT Thu Aug 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and is exiting the warned area. Therefore, the warning 
has been cancelled.  However gusty winds and heavy rain are still
possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.

LAT...LON 3865 10405 3893 10406 3907 10405 3907 10364
      3865 10365
TIME...MOT...LOC 0058Z 318DEG 21KT 3881 10372 3866 10378 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:23 PM MDT, 3 hours earlier.

Area forecast discussion, Aug 8, 3:23 PM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
323 PM MDT Thu Aug 8 2019

.SHORT TERM...(This evening through Friday)
Issued at 323 PM MDT Thu Aug 8 2019

Showers with moderate rain at times have developed over the
foothills and Palmer Divide over the past couple hours. This
thunderstorm activity should progress across northeast Colorado
through the early evening. Up to this point, updraft strength has
been modest, but more CAPE may be available over the far eastern
zones, which could cause storms to strengthen later this evening.
Moderate rain will be the main threat for the next hour or two,
but then large hail may begin to develop later this evening to the
east of a Fort Morgan to Limon line. Wind gusts of 40 to 50 MPH
will also accompany the thunderstorm activity.

After the evening storms move out, gradually decreasing cloudiness
is expected. For Friday morning, cross sections have been showing
westerly flow and some drying at lower and mid levels across
northeast Colorado. The latest runs of the NAM are also backing
off on the amount of shower activity Friday afternoon. It is hard
to remove all of the Pops from the forecast, so will keep
scattered to likely showers in the forecast for now. The highest
coverage of showers should be over Park County and the Palmer
Divide.

.LONG TERM...(Friday night through Thursday)
Issued at 323 PM MDT Thu Aug 8 2019

For Friday evening, it appears the best low level moisture and
convergence associated with a weak lee trough will be pushing east
across the plains. The best chance of storms, and certainly the
strongest storms, during the evening would be along and east of a
line from Sterling to Akron to Kiowa. That's where MLCAPE is
advertised to range between 1500 and 2500 J/kg. Therefore, some
heavy rainers, wet microbursts, and marginal severe hail expected
from the stronger storms there. Those storms will be decreasing
and coming to an end during the late evening hours as the airmass
stabilizes. The NAM was still trying to generate late night storms
as another wave of moisture arrives from the southwest, but as
long as the airmass gets worked over in the afternoon that threat
should be minimized.

For the weekend, we'll see a return of deeper moisture from the
southwest, with 700-500 mb specific humidity levels rising to 6
g/kg or more. This, along with persistent but weak QG forcing,
will support higher shower and thunderstorm coverage each
afternoon and evening. There should be some drying by Monday, but
there's still a wave noted that may sneak through the ridge to
delay the drying.

That drying should finally show up by Tuesday. We can't be sure
about how much, but at this time it looks like enough to have
lower storm coverage and slightly warmer temperatures for Tuesday
through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 323 PM MDT Thu Aug 8 2019

Showers and thunderstorms should continue over the airports for a
couple more hours with some gusty winds and brief moderate rain.
After about 7 PM most shower activity should be clear of the I-25
corridor, with improving conditions at the Denver area airports.
Lingering low level moisture from this afternoon's rain may
produce areas of fog for a few hours in the morning. The HRRR has
been showing reduced visibilities in the Platte River Valley
between 5 AM and 8 or 9 AM, which may affect KDEN at times.
Scattered showers will be possible again Friday afternoon,
impacting airport operations for a couple hours.

&&

.HYDROLOGY...
Issued at 323 PM MDT Thu Aug 8 2019

Scattered thunderstorms have been developing, mainly over the
foothills and Palmer Divide. Occasionally moderate rain has been
falling from the storms, which have been moving in a west-
northwest direction. Precipitable water values have decreased a
little bit from this morning and are currently betweeen 1 inch
and 1.20 inches. Moderate rain will continue to be a threat
through the evening, but as long as storms keep moving, hydrologic
problems are not expected.

Coverage of showers Friday afternoon is now forecast to be less
than this afternoon due to an increase in westerly flow bringing
some low level drying across the plains. No hydrology problems are
expected Friday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Dankers
HYDROLOGY...Dankers
Hazardous weather outlook, Aug 8, 10:50 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Thu Aug 8 2019

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Thu Aug 8 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected over the mountains by
early afternoon and spread over the plains through the afternoon
and evening hours. The main impacts will be heavy rain with the
potential for localized flooding, especially over fire burn
scars. Rainfall rates up to 2 inches in less than one hour are
possible with the stronger storms. Further east, there is also a
marginal threat of severe thunderstorms through the evening, with
hail of one inch in diameter and damaging winds to 60 mph.
Showers and thunderstorms will gradually diminish later this
evening and overnight.

The airmass over northern Colorado is quite moist today along
with light winds aloft, which will lead to slower moving
thunderstorm activity and the locally heavy rainfall. The
thunderstorms with heavy rain are expected to be moving over the
I-25 through the early and mid-afternoon. Late afternoon and
evening should see thunderstorm activity shifting out to the
northeastern plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm coverage is expected to decrease Friday, but a couple
strong to severe storms will still be possible over the eastern
plains, roughly along and south of the I-76 Corridor.

Higher moisture levels will then likely return for the weekend
with more numerous showers and thunderstorms. There will be a
threat for locally heavy rainfall and a couple severe storms on
the plains and Palmer Divide each afternoon and evening as well.

Monday could still see higher storm coverage, before drier air
builds into the region for Tuesday and Wednesday. However, enough
moisture will still be available for a few afternoon and early
evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
heavy rainfall reports will be appreciated.

In the hours before

Special weather statement, Aug 8, 2:36 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Denver CO
236 PM MDT Thu Aug 8 2019

COZ040-041-082115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
236 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE COUNTY UNTIL 315
PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Arapahoe Park, or 23 miles southeast of Denver,
moving north at 15 mph.

Torrnetial rain, nickel size hail and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Aurora, eastern Centennial and Arapahoe Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3974 10475 3973 10451 3965 10451 3966 10450
      3965 10449 3959 10450 3959 10449 3956 10448
      3956 10473
TIME...MOT...LOC 2036Z 188DEG 14KT 3960 10460

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:33 PM MDTSpecial Weather StatementBOULincoln42 min
Aug 9, 4:24 PM MDTSpecial Weather StatementBOUDouglas36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.